Feet edema

Posted by isaall888 @isaall888, Jan 7 3:06am

My sister had a complete pancreatectomy, splenectomy, stomach resection. It's been almost 3 months now and she slowly getting better still very weak , eating as much as her stomach will allow and still losing weight. After just 3 months her episodes of the area has decreased, no vomiting no nausea. Her diabetes is a major challenge. Estimating the amount of insulin needed is quite a guessing game . Does anybody have any insight and how to handle it. She now has developed edema in her feet and Ankle. I was wondering if anybody has experience this kind of symptoms after 3 months down the line from the surgery itself. I thank you so much for your support and your guidance. Isabelle.

Interested in more discussions like this? Go to the Pancreatic Cancer Support Group.

Hi @isaall888, I'm tagging fellow members @marvinjsturing @horsecamp @davidtd @mgilson @drileymn and @isaall888 who are also juggling pancreatic cancer and diabetes.

Does you sister have type 1 or type 2 diabetes?

REPLY
@colleenyoung

Hi @isaall888, I'm tagging fellow members @marvinjsturing @horsecamp @davidtd @mgilson @drileymn and @isaall888 who are also juggling pancreatic cancer and diabetes.

Does you sister have type 1 or type 2 diabetes?

Jump to this post

Concurrent with PanCan IV, also Type 2 Diabetes. I had been losing weight….reversed it with Creon with every meal (5 small meals)/day and while I do minimize sugar….am not so careful with carbs….just balance with protein. My healthcare team says PanCan is #1 and T2D #2…more important to gain weight.

REPLY

@isaall888 I was a Type 2 diabetic for 5 years before I was diagnosed with pancreatic cancer. On the day I was diagnosed (8 1/2 years ago) my doctor started me on insulin. I received lots of training from a diabetes nurse and several nutritionists on how to count carbs and calculate the amount of insulin I had to give myself. Currently I am on an insulin pump. It is programmed specifically for me. I enter my current blood glucose level and the number of carbs I am eating and the pump calculates how much insulin I need. I am also on 2 Lasix pills daily to take care of the edema. I am on Medicare now. Medicare requires that I meet with my endocrinologist every 3 months. He reviews my A1C and reports from my insulin pump. He determines if changes need to be made to the settings on my insulin pump.

REPLY
@davidtd

Concurrent with PanCan IV, also Type 2 Diabetes. I had been losing weight….reversed it with Creon with every meal (5 small meals)/day and while I do minimize sugar….am not so careful with carbs….just balance with protein. My healthcare team says PanCan is #1 and T2D #2…more important to gain weight.

Jump to this post

My team suggested high calorie versions of almost everything to help gain weight – full cream vs skim milk, butter and peanut butter on toast etc. there are high calorie versions of boost, etc. the creon helps your body digest the fats & protein in your food. Dietician should also be able to help with insulin dosages. I am on oral diabetes meds plus insulin. I try to get some exercise (as much as my energy/body will allow) and generally try to eat a balanced diet. Diabetes nurse has been a big help. Good luck and best wishes!

REPLY
@colleenyoung

Hi @isaall888, I'm tagging fellow members @marvinjsturing @horsecamp @davidtd @mgilson @drileymn and @isaall888 who are also juggling pancreatic cancer and diabetes.

Does you sister have type 1 or type 2 diabetes?

Jump to this post

Hello and thank you. My sister is now type 1 DM after pancreatectomy. I will follow with the links. Thank you again.

REPLY

Just wanted to note on here that my father, 11 months since surgery, is still developing edema issues in the legs and feet. His cardiologist is attributing this possibly being to sleeping position. If you have the options, given diagnosis status, your sister (if not already on the medicare/medicaid waiver program) might qualify to get a hospital bed that could allow her to get her legs up in the air to reduce the amount of effort needed to get the blood and fluids down from the legs back to the heart. (EDIT: I will note that he is currently on Lasix medications, and he was double dosing his single dose to try and help, but cardiologist came to the conclusion that doing 2 is probably not helping the situation, and probably just contributing to dehydration, so we are backing back to 1)

My father is just now going through this process with a hospital bed prescription being put in, but there are, as always, delays when the government is involved. If she's able to afford an adjustable bed out of pocket, she'd be able to get the same effect and probably more comfortable mattress to match.

I cannot stress how important just managing symptoms and comfort is.

REPLY
Please sign in or register to post a reply.